Skip to main content
main-content
Top

18-10-2022 | PI3K inhibitors | News

Meta-analysis reveals high risk for cutaneous AEs with PI3K inhibitors

Author: Shreeya Nanda

share
SHARE
print
PRINT
insite
SEARCH

medwireNews: The use of PI3K inhibitors for the treatment of cancer is associated with a high risk for developing cutaneous adverse events (AEs), suggests a meta-analysis published in JAMA Oncology.

The risk for any-grade events was more than doubled with PI3K inhibitors versus control, while the risk for severe AEs was over fourfold higher, report Lauren Guggina and colleagues from Harvard Medical School in Boston, Massachusetts, USA.

“However, our analyses should be interpreted with caution due to inherent heterogeneity owing to different patient populations investigated in the primary RCTs [randomized controlled trials],” they add.

“Further studies are needed to characterize rash phenotype, to identify risk factors for high-grade rashes and to study the correlation between rash and tumor response, in addition to rash relation to treatment adherence and quality of life.”

The meta-analysis included 16 phase 2 or 3 RCTs that evaluated the efficacy of PI3K inhibitors – such as alpelisib, idelalisib, pictilisib, sonolisib, and taselisib – in patients with malignant conditions and reported on cutaneous AEs. Most of the included trials comprised patients with breast cancer, but there were trials in other tumor settings also, such as renal cell carcinoma, non-small-cell lung cancer, head and neck cancer, and chronic lymphocytic leukemia.

In 15 studies with a total of 4200 participants, any-grade cutaneous AEs occurred in 29.3% of patients given PI3K inhibitors and 13.0% of those given control regimens, equating to a pooled odds ratio (OR) of 2.55.

The incidence of cutaneous AEs of grade 3 or worse was reported in 14 studies comprising 3750 patients, and once again the risk was higher with PI3K inhibitors than control, with a pooled OR of 4.64.

Guggina and co-workers highlight, however, that there was substantial heterogeneity in the reporting of cutaneous AEs across trials, and “[t]herefore, these results should be generalized with caution.”

Discussing the findings, they say that “[i]t has previously been shown that early identification and prompt treatment of drug-related cutaneous adverse events improves adherence to therapy among patients with cancer and reduces interruption or termination of anticancer treatment.”

The team continues: “Hence, clinicians and researchers investigating novel agents like PI3K inhibitors, with significant incidence of [dermatologic] AES, should be cognizant of potential associated dermatologic reactions.

“Because low-grade rashes are more frequently observed across targeted therapies, it is vital to ensure appropriate awareness of incidence rate and grade of cutaneous adverse events to counsel patients about these possibilities and to manage them with prophylactic, supportive care and active intervention when required.”

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group

JAMA Oncol 2022; doi:10.1001/jamaoncol.2022.4327

share
SHARE
print
PRINT